Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 312, NWS Springfield, MO

June 2, 2008Douglas County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 2, 2008, 4:04 PM CDT for Douglas County, Texas County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2008, 4:04 PM CDT (21:04 UTC)
Expired
Jun 2, 2008, 5:00 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Douglas County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:14 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:44 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 2, 3:44 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT MON JUN 2 2008

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

STORMS FROM POLK TO WESTERN LACLEDE COUNTY HAVE BECOME MORE
LINEAR OVER THE LAST HOUR. SEPARATE CELL OVER EASTERN LACLEDE AND
PULASKI COUNTIES STILL SHOWS SOME SUPERCELL CHARACTERISTICS.
STORMS ALSO APPEAR TO BE SLIGHTLY ELEVATED IN NATURE. THE
ATMOSPHERE AHEAD OF THESE STORMS IS STILL UNSTABLE AND RELATIVELY
UNCAPPED. HOWEVER...LARGE SCALE SHEAR DRASTICALLY DECREASES ACROSS
SOUTH CENTRAL MISSOURI. THE ONE EXCEPTION TO THIS MAY BE A WEAK
BOUNDARY THAT EXTENDS FROM CENTRAL DALLAS INTO NORTHERN HOWELL
COUNTY.

WITH ALL THIS SAID...EXPECT A WIND AND HAIL THREAT TO CONTINUE
WITH WESTERN STORMS AS THEY PUSH SOUTHEAST INTO GREENE...WEBSTER
AND WRIGHT COUNTIES. WILL NEED TO WATCH FOR ANY SPIN UPS ALONG THE
BOW WITH THAT WEAK BOUNDARY IN PLACE. EASTERN CELL MAY HOLD ONTO
ITS SUPERCELL CHARACTERISTICS A BIT LONGER AS BULK SHEAR REMAINS
SUFFICIENT. TORNADO THREAT APPEARS LOW AT THIS TIME WITH THIS
STORM UNLESS IT CAN DEVIATE ITS MOTION.

SCHAUMANN

&&

.DISCUSSION...

THE LAST AND STRONGEST STORM IN THE WAVE TRAIN FROM NORTHEAST
KANSAS IS CURRENTLY MOVING ACROSS EASTERN CEDAR/WESTERN POLK
COUNTIES AND CONTINUES TO SHOW STRONG ROTATION. A SPECIAL 16Z
SOUNDING SHOWED CAPES APPROACHING 4000 J/KG AND HELICITIES AROUND
85 M2/S2...INDICATIVE OF EXTREME INSTABILITY AND MARGINAL SHEAR. WE
WILL BE LAUNCHING A 20Z SOUNDING TO CHECK FOR FURTHER DESTABILIZATION
AND SHEAR.

EXPECT STORM ACTIVITY TO SUBSIDE BY MID EVENING WITH LOSS OF
DAYTIME HEATING AND PASSAGE OF 80 KNOT 500MB SPEED MAX. COULD SEE
ANOTHER ROUND DEVELOP TO OUR NORTHWEST LATE TONIGHT WITH A
SHORTWAVE TROUGH OVER EASTERN COLORADO OVER-TOPPING THE UPPER RIDGE
OVER THE CENTRAL PLAINS.

ON TUESDAY...UPPER RIDGE TO OUR WEST FLATTENS AND ALLOWS A COLD
FRONT OVER THE UPPER MIDWEST THIS AFTERNOON TO SINK SOUTHWARD INTO
NORTHERN MISSOURI BY LATE AFTERNOON. WILL CONTINUE WITH PRECIP
CHANCES OVER ROUGHLY THE NORTHERN 2/3RDS OF THE FORECAST AREA TO
ACCOUNT FOR ANY OUTFLOW BOUNDARIES FROM STORMS NEAR THE FRONT.

ON WEDNESDAY...THE FRONT WILL LIFT BACK TO THE NORTH AS A WARM
FRONT WHEN UPPER FLOW TRANSITIONS TO A TROUGH WEST/RIDGE EAST
CONFIGURATION. CAP STRENGTH INCREASES DURING THE DAY WITH 700 MB
TEMPERATURES EXPECTED TO CLIMB INTO THE LOWER/MID TEENS. SO WILL
SHUT OFF THE PRECIP VALVE ON WEDNESDAY/WEDNESDAY NIGHT...AND CRANK
TEMPERATURES INTO THE UPPER 80S/LOWER 90S.

WILL NEED TO BUMP PRECIP CHANCES BACK UP THURSDAY NIGHT AND FRIDAY
AS A COLD FRONT AND NEGATIVELY TILTED UPPER TROUGH MOVE ACROSS THE
AREA. THE LATEST GFS SHOWS THE FRONT STALLING OVER OUR SOUTHERN
COUNTIES AND WASHING OUT BY SATURDAY NIGHT AS ANOTHER TROUGH
DEVELOPS OVER THE NORTHERN PLAINS. THUS WILL PHASE OUT PRECIP
CHANCES LATE IN THE WEEKEND AND EARLY NEXT WEEK.

TERRY

&&

.AVIATION...

FOR THE 18Z TAFS...STORMS MOVING SOUTHEAST FROM EASTERN KANSAS
ARE EXPECTED TO REMAIN NORTH OF THE AIRPORTS. THIS CONVECTION WILL
LAY OUT AN OUTFLOW BOUNDARY THAT MAY FIRE ADDITIONAL STORMS LATER
TODAY...SO HAVE HELD OFF MENTION OF VICINITY THUNDERSTORMS
UNTIL MID/LATE AFTERNOON INTO EARLY EVENING.

LATER TONIGHT...WILL CONTINUE TO FORECAST LOW LEVEL WIND SHEAR
AS LOW LEVEL JET ACCELERATES TO 40-50 KNOTS AHEAD OF LOW PRESSURE
DEEPENING OVER WESTERN KANSAS.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jun 2, 3:39 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT MON JUN 2 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
339 PM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS IN EXCESS OF 70
  MPH...HAIL UP TO THE SIZE OF GOLF BALLS...ISOLATED TORNADOES AND
  FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  LOCATIONS ALONG AND EAST OF A LINE FROM BOLIVAR TO GAINESVILLE
  THROUGH 7 PM.

  DISCUSSION:

  STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF
  SOUTHWEST AND SOUTH CENTRAL MISSOURI AS ONGOING STORMS CONTINUE
  TO INTERACT WITH AN INCREASINGLY UNSTABLE AIRMASS OVER THE AREA.

  THE COMBINATION OF STRONG INSTABILITY...INCREASING VERTICAL WIND
  SHEAR...AND HIGH MOISTURE CONTENT WILL PROVIDE AN ENVIRONMENT
  THAT IS FAVORABLE FOR PRODUCING ISOLATED TORNADOES...DAMAGING
  WINDS ...FLASH FLOODING...AND LARGE HAIL.

  EMERGENCY MANAGERS EAST OF HIGHWAY 65 AND SOUTH OF HIGHWAY 54
  SHOULD CLOSELY MONITOR LATER FORECASTS...WARNINGS...AND
  STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY
  EVENING NORTH OF HIGHWAY 60...AS A FRONT LINGERS ACROSS CENTRAL
  AND NORTHERN MISSOURI. THE MAIN HAZARDS EXPECTED WILL BE LARGE
  HAIL AND DAMAGING WIND GUSTS...HOWEVER AN ISOLATED TORNADO
  CANNOT BE RULED OUT. IN ADDITION...HEAVY RAIN COULD LEAD TO
  FLASH FLOODING.

  THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE IN THE WORK WEEK
  AS ANOTHER SYSTEM MOVES INTO THE CENTRAL UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED EAST OF HIGHWAY 65 AND SOUTH OF
  HIGHWAY 54 THROUGH EARLY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Jun 2, 3:35 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT MON JUN 02 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     4 E LEBANON             37.68N  92.59W
06/02/2008  E60 MPH          LACLEDE            MO   EMERGENCY MNGR

&&

HATCH
Local storm report, Jun 2, 3:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT MON JUN 02 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             1 N LEBANON             37.69N  92.66W
06/02/2008  E0.75 INCH       LACLEDE            MO   EMERGENCY MNGR

&&

HATCH
Local storm report, Jun 2, 3:37 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT MON JUN 02 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             3 N LEBANON             37.72N  92.66W
06/02/2008  E0.75 INCH       LACLEDE            MO   EMERGENCY MNGR

&&

HATCH
Local storm report, Jun 2, 3:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT MON JUN 02 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND GST     BENNETT SPRINGS         37.73N  92.86W
06/02/2008  E60 MPH          DALLAS             MO   EMERGENCY MNGR

&&

HATCH
Local storm report, Jun 2, 3:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT MON JUN 02 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             6 NNW MARSHFIELD        37.42N  92.95W
06/02/2008  E1.75 INCH       WEBSTER            MO   PUBLIC

&&

HATCH
Local storm report, Jun 2, 4:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 PM CDT MON JUN 02 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     1 SE PLEASANT HOPE      37.45N  93.26W
06/02/2008  E60 MPH          POLK               MO   AMATEUR RADIO

            TREES BLOCKING ROAD AT KK AND 520

&&

DOOLEY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:00 AM CDTSevere Thunderstorm WarningSGFNewton35 min
Jun 2, 2:43 AM CDTSevere Thunderstorm WarningSGFBarry33 min
Jun 2, 3:54 AM CDTSevere Thunderstorm WarningSGFBarry66 min
Jun 2, 9:45 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more8 hr
Jun 2, 11:19 AM CDTSevere Thunderstorm WarningSGFVernon71 min
Jun 2, 11:59 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair76 min
Jun 2, 12:26 PM CDTSevere Thunderstorm WarningSGFVernon64 min
Jun 2, 1:15 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon75 min
Jun 2, 1:24 PM CDTAreal Flood AdvisorySGFBenton, Cedar, Hickory, Polk, St. Clair, Vernon3 hr
Jun 2, 1:33 PM CDTSevere Thunderstorm WarningSGFHickory, Polk57 min
Jun 2, 1:47 PM CDTTornado WarningSGFCedar, St. Clair, Vernon43 min
Jun 2, 2:11 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede79 min
Jun 2, 2:26 PM CDTTornado WarningSGFCedar, Dade, Polk49 min
Jun 2, 3:07 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster68 min
Jun 2, 3:11 PM CDTSevere Thunderstorm WarningSGFGreene, Polk38 min
Jun 2, 3:18 PM CDTSevere Thunderstorm WarningSGFWright72 min
Jun 2, 4:00 PM CDTRiver Flood WarningSGFCedar40 hr
Jun 2, 4:21 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas54 min
Jun 2, 4:26 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon64 min
Jun 2, 5:13 PM CDTSevere Thunderstorm WarningSGFShannon32 min
Jun 2, 5:28 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon22 min
Jun 2, 6:52 PM CDTFlash Flood WarningSGFCamden, Cedar, Dallas, Hickory, Laclede, Polk and 1 more3 hr
Jun 2, 10:49 AM CDTSevere Thunderstorm WarningSGFBourbon71 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.